Wednesday, October 1, 2014
Ear, Nose, and Throat Disorders
Vocal Cord Nodule
Following a 2 hour surgery with general anesthesia over 2 months ago my voice was hoarse, and I was told it would improve. However, it became worse and I saw a specialist who said I had a nodule on the vocal cords. He prescribed steroids, Keflex & Zantac. I had a severe reaction to the steroids, and his next recommendation was time, as in weeks or months, or surgery to remove the nodule. I sought a second opionion and this time the vocal cords were visualized with a camera. It shows a large white nodule at the base of the cords, preventing them from closing.
Again a recommendation for time or surgery. In the meantime I can barely speak above a whisper. 3 questions: Are there other treatment options such as topical applications, etc.? Does using my voice make the situation worse? What would cause the nodule to develop in that location? Thank you.
From what you are describing, it sounds like you have a granuloma on one of your vocal cords. The recommendations offered to you are the usual ones for treating this problem.
This condition usually is associated with having a breathing tube in place which causes some irritation of a posterior part of the vocal cord. There is often an association with acid reflux, hence the recommendation for Zantac. Voice abuse must be avoided in order for the vocal cord to heal. A trial of voice therapy may be beneficial.
Some have utilized Botox injections into the affected vocal cord as a way of decreasing the movement of the vocal cord, thus minimizing the force of contact of the vocal cords when voicing.
This condition will improve with the above measures but it usually takes time: 3-9 months. The more compliant you are, the quicker it will heal.
Keith M Wilson, MD
Associate Professor of Otolaryngology, Director of Head and Neck Division
College of Medicine
University of Cincinnati